Skip to main content
16 posts / 0 new
Last post
Relapes and Tecfidera

Hi Everyone, 

It has been a while since I last wrote, but I am feeling like I am on a bit of a roller coaster (pardon the pun) and would like some help. 

I was diagnosed with MS in July 2018 by my neurologist. There was a bit of a "wait and see" approach initially, after having symptoms for 9 months. In October, my left hand side of my face dropped slightly and couldn't move for a few days - initially thought of as Bells Palsy, my neurologist later explained it was probably a relapse and we moved onto discussing DMD's - in particular Tecfidera, which I agreed I would start. 

Four weeks ago, I had another flare, this time affecting my speech and left arm. After taking steroids it has resolved quite quickly and I have been left with a chest infection (+ antibiotics) to get over! Just in time for my first delivery of Tecfidera which is scheduled for next week. 

I have had a chat with my MS nurse about side effects and what to expect, but I was wondering if anyone had any experiences with the drug and whether they would be happy to share them? Do they help? How do you manage work/kids when taking them?  

Also, does MS always feel like you are taking two steps forward and being hit by a brick wall! Anytime I seem to be making some progress towards being able to work/manage the kids/life in general, it seems to decide to come up again. Any help would be really appreciated.

Many thanks once more. 

 

 

 

 

 

I have MS

Hi

Tecfidera is a good drug. It on average reduces relapses by 50%. It sounds like your MS is in a fairly active phase, so the sooner you start a DMD the better (imo). 

I took it for a few months before side effects meant I couldn’t carry on. This does happen fairly frequently, but it’s not that I felt ill with it, just that it lowered my lymphocytes. These are regularly checked, it’s not a reason not to take the drug honestly. And so many people are taking it and having no trouble with any side effects.

Sandwich the pills between food, so, for eg, eat some porridge, take the pill, eat a slice of toast. Or whatever fits with your diet. The only rule is that there should be at least 4 hours between the doses. 

MS will keep on belting you like a brick wall until you start having less relapses. You may still have existing symptoms caused by residual nerve damage, but you can work on getting them sorted out once you’ve stopped having relapses.

Best of luck. 

Sue

Thank you Sue. 

Your help and words are a great help. 

I feel like a bit of a "whack-a-mole" at the moment, hopefully the DMDs will do their magic. 

Thanks again and have a lovely weekend. 

S

 

 

Hi,

I started taking Tec 3 weeks ago and so far the side effects have been minimal. I had a flush on the first day which was quite uncomfortable and prickly and lasted for about 30 mins and then in the last 3 weeks I have had a couple of days when I have 'gone a bit pink' after eating my lunch and then yesterday I had a proper flush again where my head looked like a giant tomato for about 30 mins (which everyone,including me found quite amusing!)

I was nervous before taking it and thought I might not be able to leave the house because of fear of side effects etc but they were totally unfounded and I have continued as before!

If things continue like this I will be very happy with Tec as it beats the nasty side effects of Plrgridy; that I was on for the previous year hands down!

Hi there

I am also a working mum with two children and on Tecfidera since May 2016. I have found it brilliant! I was very scared starting the tablets but have had no issues at all. I think it takes a few months for them to get into your system. I felt much better on them. Best of luck! yes

Hi there, 

Thank you Sue, Belle69 and Bonnielle for your kind messages. 

I just feel it is so daunting taking the medication, although I know that they will help and anything is worth a shot. It is really good to hear that they have had minimal side effects and people have felt much better on them. Hopefully, that will be the same for me - fingers crossed! 

Thanks again everyone. 

Best wishes, 

S

 

 

 

 

 

 

Hello
I've been on Tecfidera for 4 years. Never had any side effects whatsoever. Slightly reduced lymphocytes but nothing worrying. I can recommend Tecfidera. But that's just my experience...I was initially so worried to take it. Now I love it.

Katy

Hi,

I’ve been on Tecfidera now for two years and thankfully I haven’t had a relapse from
Before beginning the treatment. I did want to control my MS through diet and exercise however my neurologist wasn’t keen on this only because off the amount of scar tissue I gave on my brain. Flushing is common even now being on it so long, but I find I get this if I miss a dose or if I take my doses too close together. I usually take mine 6am & 7pm.

I hope it works well for you.

Alicia

Hey Everyone, Thanks for all your really helpful comments and help. I am on day 3 of the lower dose, I've not been too bad - stomach ache, nausea and the occasional flush - maybe it is just me, but it seems to be hard going. My fatigue levels seem to be quite high at the moment, but hopefully, they will return to normal. My husband seems to think it is the body adjusting to the medication and it will just take time. I hope so! I am feeling positive and luckily, I have been able to work from home while I adjust. I never appreciated how long it would take to adjust to MS once I was diagnosed, but the support I have been given on this forum has helped so much. Thank you. Best wishes, S

Hi Enxsjp, when I started Tecfidera I was the same and my GP told me you have to imagine that the drug doesn’t know where exactly where to hit, so imagine you’ve been dipped in a huge barrel of liquid and it hits everywhere. I still get stomach pain and flushing after 2 years, but it does get easier.

Alicia

I have MS

Hi everyone I’ve been on Tecfidera for about 2 1/2 years I’ve not had any relapses on it so that’s brilliant, however I would say if you suddenly get hives or any other side effects they can just randomly apppear years down the line for me at two years stomach problems and sudden hives whilst on holiday last year. They did eventually go after several weeks for the hives but did need steroids for seven days after getting home but if they had been treated at first sign would have gone quickly.. Another symptom I got was when ever I got hot in shower or in the sun I get blotchy red vein like rash over some parts of my body it reminds me of chilblains after being lent agains a radiator in the winter.. I’m hopeful taking steroid cream and steroid tablets with me when on holiday this year (if I’m allowed) as it ruined my holiday as itching drove me mad and had to avoid the sun.

I take an antihistamine for the itch and hives when I’m on holidays.  Totally nightmare, I literally claw the skin of myself. 

Anonymous

 I would like to thank everyone for the information posted . I had  just started taking Tecfidera and had to stop because I got a chest infection . I am nervous about starting again , but reading your posted has helped me feel better about starting again . Thank you.

Thanks everyone for your kind words and help. It really means a lot to talk to people who have taken DMTs, especially at the beginning. I appreciate everyone taking the time out. It may be a bumpy ride, today (Day 5 low dose) seems worse for some reason, but I know that in the long term it will be worth it. Have a wonderful weekend and thanks again. Best wishes, S

Anonymous

Hi, I have been on it for over a year & a half.  I did have some extream tummy issues for about a week and a half when I went onto the full does.  I also find that if I take them with the 'wrong' food my tummy says no.

for me an egg for breakfast with my first tablet & a bit of chill time keeps my tummy happy.

good luck, it is worth the bumpy ride of getting your Body ust to it & working out what works for you food wise with it.  

 

Thanks everyone! 

I am on the full dose now and it is getting there. I am finding an intolerance to some foods, particularly coffee and alcohol - just with the general nausea and fatigue (which seems to be unabating). 

I was trying to describe what the side effects felt like to a colleague and I said, "It feels like I am pregnant and menopausal at the same time but without growing a human being!" 

I hope everyone is having a good week. Loving having some sun around!

Best,

S